A recent study found an increased risk of suicidality, depression, and anxiety among young men prescribed finasteride for alopecia.
“There is ongoing controversy about the adverse events of finasteride, a drug used in the management of alopecia and benign prostatic hyperplasia (BPH),” the researchers said. “In 2012, reports started emerging on men who had used finasteride and either attempted or completed suicide.”
In the pharmacovigilance case-noncase study, the researchers analyzed the relationship between finasteride use and psychological adverse events (depression and anxiety) and suicidality (ideation, attempt, completed suicide) using data from VigiBase, the World Health Organizations global database of individual case safety reports. They calculated the reporting odds ratio (ROR), as well as conducted extensive sensitivity analyses, stratified by indication (alopecia and BPH) and age, that compared finasteride with other therapies for alopecia and BPH, therapies with similar mechanisms of action, and reports of suicidality before and after 2012.
Among finasteride users, there were total of 356 reports of suicidality and 2926 reports of psychological adverse events. The researchers identified a significant disproportionality signal for suicidality (ROR, 1.63; 95% CI, 1.47-1.81) and psychological adverse events (ROR, 2.06; 95% CI, 1.81-2.34) with finasteride use.
Sensitivity analyses showed younger patients (> 45 years) and those with alopecia had significant disproportionality signals for increased suicidality, with ROR of 3.47 (95% CI, 2.90-4.15) and ROR of 2.06 (95% CI, 1.81-2.34), respectively. These signals were not detected in older patients with BPH, the researchers noted.
In sensitivity analyses, the researchers found reports of these adverse events significantly increased after 2012 (ROR, 2.13; 95% CI, 1.91-2.39).
“This study’s findings suggest that the risk of suicidality, depression, and anxiety should be considered when prescribing finasteride to younger patients with alopecia who may be more vulnerable to the drug’s adverse effects,” they concluded. “The sensitivity analyses suggest that these disproportional signals of adverse events may be due to stimulated reporting and/or younger patients being more vulnerable to finasteride’s adverse effects.”
Nguyen D, Marchese M, Cone EB, et al. Investigation of suicidality and psychological adverse events in patients treated with finasteride. JAMA Dermatol. Published online November 11, 2020. doi:10.1001/jamadermatol.2020.3385